Our staff remains available to you 24/7, offering safe and contactless client services by phone, email and video conference. Learn More!

This content is for informational purposes only

Trantolo & Trantolo is not currently accepting cases for this lawsuit. Please check in the future for any updates.

 

When a doctor prescribes a drug to a patient, the patient expects to get better – not go through a painful experience. With Fluoroquinolone, an antibiotic used to treat certain bacterial infections, patients displayed signs of peripheral neuropathy not long after starting the drug. The FDA, as a result, recommended stricter warning labels in 2013.

Background

Fluoroquinolone, an ingredient in Avelox, Cipro, and Levaquin, is given to millions of Americans yearly to treat urinary tract infections, acute bacterial sinusitis, and bronchitis.

Yet, concerns about its usage emerged in 2008, when the FDA required the drug to have a boxed warning label. At the time, the organization discovered a link between usage and increased risk of tendonitis and tendon rupture. In response, the FDA advised patients to discontinue use at the first sign of pain or swelling.

Five years later, the FDA reviews its Adverse Event Reporting System (AERS) and found a correlation between use of Fluoroquinolone and development of peripheral neuropathy. Patients who took it orally or by injection began displaying symptoms soon after, and for some, the condition had a permanent effect.

A nerve disorder, peripheral neuropathy emerges through symptoms like pain, burning, tingling, weakness, numbness, sensitivity to touch, or change in pain levels. Patients may develop the condition at any point while taking the antibiotic and could be debilitated for life. With its communication, the FDA advised patients who start to experience these symptoms to immediately tell a doctor.

As of 2015, watchdog organization Public Citizen claims Fluoroquinolone needs a new black box warning, as research shows a relationship between taking the antibiotic and developing heart rhythm problems.

Lawsuits

Since the FDA’s latest notification, patients have come forward to file lawsuits against drug manufacturers, alleging they knew of the link between Fluoroquinolone usage and peripheral neuropathy as early as 1996. Furthermore, plaintiffs claim their initial bacterial infection could have been treated with a far less risky antibiotic.

Additionally, those filing lawsuits allege drug companies never updated doctors about the warning. As a result, doctors continued to prescribe Fluoroquinolone without describing the potential side effects in detail.

Since the news, Johnson & Johnson has faced multidistrict litigation for 2,000 claims in Minnesota. While most are settled, plaintiffs continued to wait for a resolution into 2015. As well, Bayer, the manufacturer of Avelox, now must manage a similar group of claims.

Did a doctor, at one point, prescribe you a Fluoroquinolone-based antibiotic without providing sufficient warning about the side effects? And, during your course, did you start to experience pain, tingling, burning, and other symptoms listed above? It’s time to hold drug manufacturers accountable for a lack of transparency and not disclosing potentially life-changing side effects up front.